Medications that cause hair loss: what you need to know
LAST UPDATED: Dec 20, 2021
5 MIN READ
HERE'S WHAT WE'LL COVER
Most adults hit a point in life when hair loss or thinning is expected. It might not be welcome, but it’s not too shocking that your hair is no longer as lustrous as during your youth.
However, there are other cases where hair loss occurs prematurely, and that can happen as a result of major illness, poor diet, significant weight loss, childbirth, or even medications.
If you’ve recently noticed an increase in the volume of hair tangled in your brush or lining the shower drain, then it might be time to look into what’s causing it. If you think your hair is thinning or you’re shedding excessively, one of the first places you can look for answers might be your medicine cabinet.
How medications can impact hair loss
Drug-induced alopecia––hair loss that develops as a side effect of medication––often occurs within three months of starting a new drug. The exact timeline depends on the drug and the type of hair loss. The severity of alopecia also depends on the dosage, as well as any sensitivities you have to medication.
Our hair goes through different stages of growth, and the type of hair loss is usually classified based on what stage of growth your hair is in when it falls out.
Medications and supplements can cause two types of hair loss: anagen effluvium and telogen effluvium. Anagen effluvium is the loss of actively growing hair during the growth stage of the hair cycle. It affects not only the hair on your head but can also impact eyebrows, eyelashes, and body hair as well.
Telogen effluvium occurs when hair follicles are in the resting phase, causing hair to fall out early. Telogen effluvium is more common than anagen effluvium and can develop as a possible side effect of many widely used medications and supplements. While many different medications are labeled with hair loss as a potential side effect, with the exception of chemotherapy treatment, it’s quite rare with most of those medications.
Medications that cause hair loss
As you’ll see below, there are many, many medications and therapies that can trigger hair loss. The good news is, most drug-induced hair loss is reversible once you stop taking your medication. Let’s take a look at some common prescription drugs and over-the-counter (OTC) products that can induce hair loss.
Sometimes called blood thinners, anticoagulants help prevent dangerous blood clots that form in your heart or blood vessels and lead to a heart attack or stroke. Although important for heart health, certain anti-clotting drugs, like heparin and warfarin, may cause hair loss.
Another potential cause of hair loss is anti-seizure medications like trimethadione (brand name Tridione) and valproic acid (brand name Depakote).
A common question is whether blood pressure medication can lead to hair loss. The answer is yes, although any alopecia is likely temporary.
The following beta-blockers, which are often used to treat high blood pressure, have been linked to hair loss:
Metoprolol (brand name Lopressor)
Timolol (brand name Blocadren)
Propranolol (brand name Inderal)
Atenolol (brand name Tenormin)
Nadolol (brand name Corgard)
Another group of antihypertensives are called ACE inhibitors, which help relax veins and arteries to lower blood pressure. These medications can also lead to thinning hair. Examples include lisinopril (brand names Prinivil and Zestril), captopril (brand name Capoten), and enalapril (brand name Vasotec).
Although statins were designed to lower cholesterol levels by reducing the production of cholesterol by the liver, there’s a small chance they can lead to hair loss. Two particular drugs to look out for are simvastatin (brand name Zocor) and atorvastatin (brand name Lipitor).
Anagen effluvium is sometimes referred to as chemotherapy-induced alopecia as it can be triggered by medications typically used to treat cancer. Some of these include antimetabolites, alkylating agents, and mitotic inhibitors.
In the case of chemotherapy, hair loss usually begins within weeks of the treatment starting and progresses gradually over 1–2 months. Once chemotherapy is complete, lost hair commonly grows back, though occasionally with a different texture or change in color.
In one study, women with breast cancer receiving chemotherapy reported hair loss approximately 18 days after starting treatment. Hair regrowth was seen around three months after completing chemotherapy. Participants noted several changes in texture but there’s no way to know if the changes will be temporary or permanent (Watanabe, 2019):
58% of participants said their hair grew back thinner, while 32% reported no change in the thickness of their hair
63% said their hair grew back wavier or curlier, while 25% reported no change in texture
38% of participants said their hair grew back whiter or grayer, while 53% reported no change in color
According to the American Society of Clinical Oncology, the following chemotherapy drugs are likely to lead to hair loss or thinning (ASCO, 2020):
Altretamine (brand name Hexalen)
Carboplatin (brand name Paraplatin)
Cisplatin (brand name Platinol)
Cyclophosphamide (brand name Neosar)
Docetaxel (brand name Taxotere)
Doxorubicin (brand names Adriamycin, Doxil)
Epirubicin (brand name Ellence)
Gemcitabine (brand name Gemzar)
Idarubicin (brand name Idamycin)
Ifosfamide (brand name Ifex)
Vincristine (brand names Marqibo, Vincasar)
Vinorelbine (brand names Alocrest and Navelbine)
Paroxetine hydrochloride (brand name Paxil)
Protriptyline (brand name Vivactil)
Amitriptyline (brand name Elavil)
Vitamin A, retinol, and retinoids
Although vitamin A promotes healthy vision and supports the reproductive and immune systems, high doses and medications derived from it can make people susceptible to hair loss. For example, the popular acne medication isotretinoin (brand name Accutane) is derived from vitamin A.
Hair loss in females
In addition to the laundry list of medications above, there are certain medications that cause hair loss in biological females only, since only biological females typically use those medications.
Oral contraceptives (birth control pills) and hormone replacement therapy both generate hormonal changes that may cause hair loss or thinning. Estrogen and progesterone, specifically, have been linked to telogen effluvium and female pattern baldness.
Hair loss in men
Men who take certain hormones are also susceptible to temporary and permanent hair loss. Anabolic steroids for muscle-building and testosterone replacement therapy, which is often used to treat low testosterone, have both been linked to hair loss in males.
What can you do about drug-related hair loss?
When it comes to treating drug-related hair loss, the good news is that hair often grows back. Research suggests that drug-induced alopecia is usually reversible once you’ve stopped taking the medication that causes hair loss (Llau, 1995).
The first step is to review your medical history, medications, and hair loss progression with a healthcare provider. Many drugs do list hair loss as a side effect, so don’t be afraid to do your own research online or talk with a pharmacist prior to meeting with your physician.
If you suspect your recent hair loss is linked to the use of a specific medication, your healthcare provider may decide to stop the drug for three or more months if a different alternative is available to see if any hair grows back. Evidence of hair regrowth is usually seen within 3–6 months but can take 12–18 months to recover the hair you had before, which may not all grow back (Dyall-Smith, 2009).
Before stopping any medication, your healthcare provider will consider the benefits of the drug vs. side effects (in this case, hair loss). Don’t change your dosing schedule or stop the medication on your own without consulting first with your healthcare provider.
If you have any medical questions or concerns, please talk to your healthcare provider. The articles on Health Guide are underpinned by peer-reviewed research and information drawn from medical societies and governmental agencies. However, they are not a substitute for professional medical advice, diagnosis, or treatment.
American Society of Clinical Oncology (ASCO). (2020, June 9). Hair Loss or Alopecia. Retrieved July 21, 2020 from https://www.cancer.net/coping-with-cancer/physical-emotional-and-social-effects-cancer/managing-physical-side-effects/hair-loss-or-alopecia
Dyall-Smith, D. (2009). Alopecia from drugs. Retrieved July 22, 2020 from https://dermnetnz.org/topics/alopecia-from-drugs/
Llau, M. E., Viraben, R., & Montastruc, J. L. (1995). Les alopécies médicamenteuses: revue de la littérature [Drug-induced alopecia: review of the literature]. Therapie , 50 (2), 145–150. Retrieved from https://pubmed.ncbi.nlm.nih.gov/7631289/
Saleh, D., Nassereddin, A., & Cook, C. (2020). Anagen Effluvium. Search Results Web Results StatPearls . Retrieved from https://www.ncbi.nlm.nih.gov/books/NBK482293/
Watanabe, T., Yagata, H., Saito, M., Okada, H., Yajima, T., Tamai, N., et al. (2019). A multicenter survey of temporal changes in chemotherapy-induced hair loss in breast cancer patients. PloS one , 14 (1), e0208118. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6326423/